Case report on impending respiratory failure due to allerged organophosphorus compound poisoning (CHLORPYRIFOS)

  • Pilla Sai Sushmitha Department of Pharmacy Practice, Avanthi Institute of Pharmaceutical Sciences, Vizianagaram
  • Chadaram Pragnatha Department of Pharmacy Practice, Avanthi Institute of Pharmaceutical Sciences, Vizianagaram
  • Divya Pathivada Department of Pharmacy Practice, Avanthi Institute of Pharmaceutical Sciences, Vizianagaram
  • Sandhya Vanapalli Department of Pharmacy Practice, Avanthi Institute of Pharmaceutical Sciences, Vizianagaram
  • Reethika.V Clinical Research Coordinator, AIG Hospitals

Abstract

In many parts of the world, particularly in impoverished nations, organophosphate compounds in few incidences operate as suicide agents, are frequently employed as pesticides which are strong inhibitors of the acetylcholinesterase enzyme. A 43year-old male, was admitted to an emergency department at 9:00am, with a two-hour history of nausea and elevated secretions of salivation via the mouth. He had no previous history of psychiatric or neurological disorders but with extreme causes of Respiratory Failure due to COVID-19. On three days before his admission, he quarrelled with his wife, became extremely depressed, and decided to commit suicide. He had a two-hour history of nausea and intermittent vomiting, diarrhoea and a one-hour history of persistent increased vomiting, increased salivation secretions through the mouth, chills, progressive sweating, difficulty breathing, and dizziness. Upon admission, his neurological examination in the emergency department revealed a Glasgow Coma Scale score of 9/15. On admission, he was placed on two litres per minute of intranasal oxygen via the nasal cannula. On the same day, Hewas treated by gastric lavage and administered atropine 0.15 mg intravenously, and the dose was doubled every 10 minutes until atropinisationwas achieved, and a bolus dose of 500ml of 0.9% of normal saline was initiated immediately.

Keywords: Chlorpyrifos, Atropinisation, gastric lavage, Acetylcholinesterase

References

1. Gold man L, Tran N. Toxics and Poverty; The impact of toxic substances on the poor in developing countries. Washing, DC; The world bank; 2002.
2. U.S patent 3,244,586.
3. Arun M, Palimar V, Mohanty MK. Epidemiology of poisoning fatalities in Manipal. J Indian Soc Toxicol 2006: 2:36-9.
4. “Interactive Moa Classification “. Insecticide Resistance Action Committee. 16 September 2020. Retrieved 1 April 2021.
5. Israel, Brett (21 August 2012). “Common Insecticide May Harm boys’ Brains More Than girls”. Scientific American.
6. UK to ban sales and use of chlorpyrifos from April”. Grain news, 30 March 2016. Retrieved 1 April 2022.
7. World Health Organisation (2019). The WHO Recommended Classification of Pesticides by Hazard and Guidelines to Classification 2019 (Report).
8. “EU-Wide ban of Chlorpyrifos and chlorpyrifos-methyl”. Eurofins Scientific. August 2020. Retrieved 31 March 2022.
9. Canada quietly bans Chlorpyrifos, While EPA’s 60-Day Deadline For action Rapidly Approaches”. Beyond Pesticides Daily News Blog. 19 May 2021.Retrieved 1 April 2022.
10. Meshkat, Nazanin (26 July 2021). “NGOs call on Health Canada to expedite ban on chlorpyrifos”. The Globe and mail. Retrieved 1 April 2022.
11. April 20; Sass, 2022 Jennifer. “EPA Bans Chlorpyrifos on Food Crops”. NRDC. Retrieved 22 September 2022.
12. Yang CC, Deng JF: Intermediate syndrome following organophosphorus insecticide poisoning. J Chin Med Assoc. 2007, 70: 467-472. 10.1016/S1726-4901(08)70043-1.
13. Jawawardane P, Dawson AH, weerasinghe V, Karalliedde L, Buckley NA: The spectrum of intermediate syndrome following acute organophosphorus poisoning: a prospective cohort study from Sri Lanka. PLoS Med. 2008, 5: e147-10.1371/ journal.pmed.0050147.
14. M. Guven, M. Sungur, B. Eser, et al. The effected of fresh frozen plasma on cholinesterase levels and outcomes in patients with organophosphorus poisoning J Toxicol Clin Toxicol, 42 (2004), pp.617-623.
15. Pillay vv. adverse neuropsychiatric effected of therapeutic drugs, J applied med 1997; 23:385-90.
16. Pillay vv. Toxic coma: problems of diagnosis and assessment, J Indian acad forensic med 2000; 22:12-5.
17. Robenshtok E, Luria S, Tashma Z, Hourvitz A. Adverse reaction to atropine and the treatment of organophosphorus intoxication. Isr Med Assoc J. 2002; 4:535-9.
18. A complicated case of delayed onset intermediate syndrome post organophosphorus poisoning: A rare case report. Navtej Singh 1, Tarun Arora 1, Ankit Chamoli 1.
Statistics
47 Views | 21 Downloads
How to Cite
Pilla, S. S., Chadaram , P., Pathivada, D., Vanapalli, S., & V, R. (2022). Case report on impending respiratory failure due to allerged organophosphorus compound poisoning (CHLORPYRIFOS). Journal of Integral Sciences, 5(4), 15-18. https://doi.org/10.37022/jis.v5i4.46
Section
Case Studies & Reports